Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 24, NWS Houston/Galveston, TX

June 19, 2006Liberty County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 19, 2006, 12:17 AM CDT for Liberty County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2006, 12:17 AM CDT (05:17 UTC)
Expired
Jun 19, 2006, 1:00 AM CDT
In force
43 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Liberty County, TX

The radar

The Houston radar (KHGX), 69 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 190517
TORHGX
TXC291-190600-
/O.NEW.KHGX.TO.W.0024.060619T0517Z-060619T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1217 AM CDT MON JUN 19 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL 100 AM CDT

* AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR LIBERTY...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIBERTY...
  AMES...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

A FLOOD WATCH IS IN EFFECT UNTIL 9 AM FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3006 9486 3000 9485 2995 9467 3011 9467

$$
2 follow-up statements
000 
WWUS54 KHGX 190539
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1237 AM CDT MON JUN 19 2006

TXC291-190600-
/O.CON.KHGX.TO.W.0024.000000T0000Z-060619T0600Z/
LIBERTY TX-
1237 AM CDT MON JUN 19 2006

...A TORNADO WARNING CONTINUES FOR LIBERTY COUNTY UNTIL 100 AM CDT...

AT 1233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO. THIS TORNADO WAS LOCATED 5 MILES SOUTHEAST OF 
LIBERTY...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH OF AMES AND DEVERS...

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

A FLOOD WATCH IS IN EFFECT UNTIL 9 AM FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3005 9480 2999 9483 2991 9466 3004 9461

$$
000 
WWUS54 KHGX 190559
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1258 AM CDT MON JUN 19 2006

TXC291-190608-
/O.EXP.KHGX.TO.W.0024.000000T0000Z-060619T0600Z/
LIBERTY TX-
1258 AM CDT MON JUN 19 2006

...THE TORNADO WARNING FOR LIBERTY COUNTY HAS BEEN ALLOWED TO
EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING IS NO LONGER 
SHOWING ROTATION.

A FLOOD WATCH IS IN EFFECT UNTIL 9 AM FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3005 9480 2999 9483 2991 9466 3004 9461

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 18, 11:41 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 18, 11:41 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1141 PM CDT SUN JUN 18 2006

.UPDATE...
HAVE LOWERED RAIN CHANCES NORTH AS MID LEVEL CIRCULATION/MCV
WEAKER LOOKING NOW AND JUST SLIGHTLY FURTHER EAST THAN PREVIOUS
THINKING. MODELS STILL SAGGING THIS FEATURE SLOWLY SOUTHWESTWARD
WITH DECENT INFLOW ACROSS THE COASTAL AND SOUTHEAST ZONES WITH PW
OF >1.6-1.8. EXPECTING TO SEE CURRENT BAND OF STORMS TO BACKBUILD
INTO HARRIS COUNTY.  LOOKS AS THOUGH THE GREATER RAIN THREAT
SHOULD BE FOR AREAS FROM WHARTON TO HARRIS TO POLK COUNTY AND
GREATEST FLOOD THREAT WILL BE ACROSS FORT BEND TO HARRIS TO
LIBERTY AND CHAMBERS COUNTIES. HAVE PARED BACK THE FLOOD WATCH
COUNTIES AND IT SHOULD BE OUT VERY SHORTLY. STILL THINK THAT
RAINFALL AMOUNTS IN EXCESS OF 6 INCHES POSSIBLE THE REMAINDER OF
TONIGHT AND INTO MONDAY.

45/38

&&

.PREV DISCUSSION... (ISSUED 616 PM CDT SUN JUN 18 2006)

UPDATE...
LOOKS LIKE SOME BIG RAINS ON THE WAY. WILL BE HOISTING A FLOOD
WATCH FOR MOST OF THE AREA (MAINLY SE 2/3RDS OF THE REGION)...VERY
IMPRESSIVE FF SCENARIO IN THE WORKS. ABUNDANT CAPE >1500...PW
ADVECTING IN FROM THE GULF OF 1.9-2.05 AND A SLOW MOVING MID-
LEVEL CIRCULATION THAT SHOULD BE DRIFTING SOUTHWEST LEADING TO
PERSISTENT LL FLOW OF MOISTURE INTO THE BOUNDARY OVER THE CENTRAL
TIER OF COUNTIES.

WILL HAVE THE FLOOD WATCH AND UPDATED ZFP OUT SHORTLY.

45/38

PREV DISCUSSION... (ISSUED 250 PM CDT SUN JUN 18 2006)

DISCUSSION...
SURFACE ANALYSIS SHOWS AN OUTFLOW BOUNDARY LEFT OVER FROM THIS
MORNINGS MCS EXTENDING FROM JUST WEST OF LUFKIN SOUTH TO NEAR
KIAH SOUTHWEST INTO WHARTON COUNTY. LOW LEVEL CONVERGENCE WAS
BEGINNING TO INITIATE SHRA DEVELOPMENT ALONG AND JUST EAST OF THE
OUTFLOW AT 19Z. EXPECT THIS ACTIVITY TO PERSIST THROUGH SUNSET MAINLY
OVER THE FAR EASTERN AND SOUTHERN PORTIONS OF THE CWA.

SATELLITE IMAGERY CLEARLY SHOWS THE MID/UPPER LEVEL LOW CENTERED
OVER THE FAR NRN PORTIONS OF THE CWA. MODELS HAVE BEEN VERY
INCONSISTENT WITH THEIR HANDLING OF THIS SYSTEM FROM RUN TO RUN. 12Z
RUNS OF THE GFS/NAM HAVE SWITCHED BACK TO MUCH WETTER SOLUTIONS FOR
THE FIRST 24-36 HOURS...WITH A SLOWER TRACK THAN THE LAST COUPLE OF
RUNS. HPC HAS BEEFED UP THEIR QPF FORECASTS FOR TONIGHT/MONDAY OVER
CONCERNS THAT THE UPPER LOW MAY STALL OVER SE TX DURING THE PERIOD
GENERATING ANOTHER ROUND OF HEAVY RAINS FOR THE AREA. THESE CONCERNS
SEEM JUSTIFIED GIVEN CURRENT SATTELITE TRENDS...AS SYSTEM HAS MOVED
VERY LITTLE TODAY AND APPEARS IT COULD TRACK DIRECTLY SOUTH OVER THE
AREA (A LITTLE WEST OF WHAT MODELS ARE FORECASTING). THESE SYSTEMS
HAVE A TENDENCY TO PRODUCE HEAVY RAINS ESPECIALLY IN THE LATE NIGHT
AND MORNING HOURS WHEN STRENGTHENING LOW LEVEL INFLOW FEEDS HIGH PW
AIR INTO THE SYSTEM AND STRONG LIFT IS FOCUSED OVER A SMALLER AREA
NEAR THE CORE OF THE UPPER LOW. PLENTY OF MOISTURE IS STILL
AVAILABLE FOR THIS SYSTEM TO TAP INTO WITH SFC DEWPOINTS IN THE
MID/UPPER 70S ALONG THE UPPER TX COAST/JUST OFFSHORE AND PWS
HOVERING AROUND 2 INCHES IN THIS AREA. GFS LOOKS OVERDONE WITH
QPF FORECAST (CONVECTIVE FEEDBACK)...SO FOLLOWED THE NAM SOLUTION
MORE CLOSELY. BOTTOM LINE IS WILL BE MAKING SOME SIGNIFICANT
CHANGES TO THE SHORT TERM PERIODS OF THE FORECAST AFTER ALL. HAVE
UPPED POPS ESPECIALLY SOUTHERN HALF OF SE TX. WILL ADD MENTION OF
HEAVY RAIN TO FORECAST HERE AND UPDATE HWOHGX TO INCLUDE WIDESPREAD
AMOUNTS OF 1 TO 2 INCHES...ISOLATED 3 TO 4 INCHES TO MATCH HPC
FORECAST.

SYSTEM WILL BE PULLING AWAY FROM THE AREA TUESDAY...MOVING WESTWARD
AROUND PERIPHERY OF UPPER HIGH INTO DEEP SOUTH TX. WILL KEEP 30 POPS
GOING FOR MOST OF THE AREA WITH ATMOSPHERE UNCAPPED AND PWS STILL IN
THE 1.7-1.8 INCH RANGE. BEYOND TUESDAY NIGHT...MADE VERY LITTLE CHANGE
TO THE FORECAST. EXPECT GENERALLY SEASONAL LATE JUNE CONDITIONS FOR
THE REST OF THE PERIOD WITH GRADUAL DAY TO DAY DRYING AS WEAK RIDGING
DEVELOPS ALOFT.

35

AVIATION...
BEGINNING TO SEE SOME SHOWER/THUNDERSTORM DEVELOPMENT AROUND AND TO
THE EAST OF THE TAF SITES. ADDITIONAL DEVELOPMENT IS POSSIBLE ALMOST
AREAWIDE AS THE AFTERNOON PROGRESSES...SO HAVE TEMPO TSRA MENTIONED
AT ALL BUT CLL. DIFFICULT TO TIME WHAT LOOKS LIKE COULD POSSIBLY BE
AN ACTIVE NIGHT AS SHOWERS/THUNDERSTORMS DEVELOP IN ASSOCIATION WITH
A CIRCULATION NOW CENTERED JUST TO THE NE OF CLL. WILL CALL FOR
PROB30 AFTER 06Z IN THE IAH-HOU-GLS CORRIDOR AND WILL INCLUDE LBX IN
THIS THINKING TOO. THANKS TO ZHU CWSU FOR EARLIER COORDINATION.  42

MARINE...
WILL HAVE CAUTION FLAGS OUT FOR ALL WATERS TONIGHT WITH SOUTH TO
SOUTHEAST WINDS EXPECTED TO BE GENERALLY IN A 15 TO 20 KNOT RANGE.
WINDS ARE EXPECTED TO RELAX TOMORROW AND BE IN A 10 TO 15 KNOT RANGE
FOR THE FIRST HALF OF THE WEEK AND DECREASE FURTHER TOWARD A 5 TO 10
KNOT RANGE TOWARD THE END OF THE WEEK.  42

HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 9 AM MONDAY FOR THE FOLLOWING ZONES: AUSTIN...
     BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     HARRIS...JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...
     POLK...SAN JACINTO...TRINITY...WALKER...WALLER...AND
     WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 AM MONDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 9 AM MONDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...
     LIBERTY...MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
     WALLER...AND WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Jun 18, 3:10 PM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 PM CDT SUN JUN 18 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
310 PM CDT SUN JUN 18 2006

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS THE SOUTHERN HALF OF
SOUTHEAST TEXAS LATE TONIGHT AND MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A MID TO UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY
SOUTHWARD ACROSS SOUTHEAST TEXAS TONIGHT. THIS SYSTEM WILL COMBINE
WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE AND MAY RESULT IN
THE REDEVELOMENT OF THUNDERSTORMS...SOME WITH LOCALLY HEAVY
RAINFALL...LATER TONIGHT. THE PRIMARY HEAVY RAINFALL THREAT AREA
WILL BE SOUTH OF A LINE FROM COLUMBUS TO CONROE TO
CLEVELAND...ESPECIALLY CONCENTRATED OVER HARRIS...LIBERTY...
BRAZORIA...GALVESTON...AND CHAMBERS COUNTIES. IN THESE
AREAS...RAINFALL AMOUNTS OF 1/2 TO 1 INCH WILL BE POSSIBLE BY
EARLY MONDAY WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 4 INCHES. MINOR
FLOODING OF STREETS...FEEDER ROADS...AND LOW WATER CROSSINGS WILL BE
POSSIBLE LATE TONIGHT. ELSEWHERE...CONSIDERABLY LOWER RAINFALL
AMOUNTS CAN BE EXPECTED.

.DAY TWO THROUGH SEVEN...MONDAY
THE MID TO UPPER LEVEL LOW PRESSURE SYSTEM WILL COMBINE WITH A
MOIST AND UNSTABLE AIRMASS IN PLACE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS THROUGH THE DAY. SOME OF
THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. THE PRIMARY HEAVY
RAINFALL THREAT AREA WILL BE SOUTH OF A LINE FROM COLUMBUS TO
CONROE TO CLEVELAND...ESPECIALLY CONCENTRATED OVER
HARRIS...LIBERTY... BRAZORIA...GALVESTON...AND CHAMBERS COUNTIES.
IN THESE AREAS...RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED
THROUGH MONDAY EVENING WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 4
INCHES. MINOR FLOODING OF STREETS...FEEDER ROADS...AND LOW WATER
CROSSINGS WILL BE POSSIBLE. ELSEWHERE...CONSIDERABLY LOWER RAINFALL
AMOUNTS CAN BE EXPECTED.

.DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT OR MONDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:21 PM CDTSevere Thunderstorm WarningHGXWaller24 min
Jun 19, 12:15 AM CDTFlash Flood WarningHGXLiberty3 hr
Jun 19, 2:19 AM CDTFlash Flood WarningHGXHarris3 hr
Jun 19, 2:37 AM CDTTornado WarningHGXHarris23 min
Jun 19, 5:11 AM CDTFlash Flood WarningHGXBrazoria, Harris3 hr
Jun 19, 5:12 AM CDTFlash Flood WarningHGXChambers2 hr
Jun 19, 6:32 AM CDTFlash Flood WarningHGXGalveston3 hr
Jun 19, 7:10 AM CDTSpecial Marine WarningHGX65 min
Jun 19, 8:10 AM CDTSpecial Marine WarningHGX95 min
Jun 19, 8:15 AM CDTFlash Flood WarningHGXGalveston, Harris105 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.